Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Grand Forks, ND

July 11, 2017Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 6:36 PM CDT for Kittson County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 6:36 PM CDT (23:36 UTC)
Expired
Jul 11, 2017, 7:15 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 148 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:40 PM CDTHAIL 1.751 Nw Orleans, MNHAIL SHREDDED CORN AND BEAN FIELDS
Jul 11, 6:45 PM CDTHAIL 1.52 Ne Orleans, MNHAIL FOR 10 MINUTES WITH VARYING SIZES UP TO THE SIZE OF PING PONG BALLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 4:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS53 KFGF 112336
SVRFGF
MNC069-120015-
/O.NEW.KFGF.SV.W.0083.170711T2336Z-170712T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
636 PM CDT TUE JUL 11 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Kittson County in northwestern Minnesota...

* Until 715 PM CDT.

* At 636 PM CDT, a severe thunderstorm was located over Northcote, or
  35 miles northeast of Grafton, moving northeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Orleans around 645 PM CDT. 
  Lancaster around 650 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota...and northeastern North Dakota.

LAT...LON 4876 9650 4870 9712 4871 9711 4871 9712
      4898 9718 4900 9714 4900 9649
TIME...MOT...LOC 2336Z 228DEG 32KT 4886 9703 

HAIL...1.75IN
WIND...60MPH
 
$$

Gust
2 follow-up statements
621 
WWUS53 KFGF 112352
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
652 PM CDT TUE JUL 11 2017

MNC069-120015-
/O.CON.KFGF.SV.W.0083.000000T0000Z-170712T0015Z/
Kittson MN-
652 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL KITTSON COUNTY...

At 652 PM CDT, a severe thunderstorm was located near Orleans, or 44
miles northeast of Grafton, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of north
central Kittson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.

LAT...LON 4881 9691 4900 9707 4900 9649
TIME...MOT...LOC 2352Z 228DEG 32KT 4896 9686 

HAIL...1.75IN
WIND...60MPH
 
$$

Gust
477 
WWUS53 KFGF 120006
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
706 PM CDT TUE JUL 11 2017

MNC069-120015-
/O.EXP.KFGF.SV.W.0083.000000T0000Z-170712T0015Z/
Kittson MN-
706 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KITTSON COUNTY
WILL EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota.

LAT...LON 4881 9691 4900 9707 4900 9649
TIME...MOT...LOC 0005Z 228DEG 32KT 4904 9673 

$$

Gust

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:53 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 11, 3:53 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
353 PM CDT Tue Jul 11 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 11 2017

Broad upper level trough was over southern Canada. Upper
trough will slowly shift east of the area by 12Z Thu.
Upper level ridging will commence thereafter over the
Rockies. Water vapor loop indicated an upper level jet
nosing into ND with showers mainly over northern MN for
the afternoon.

Now waiting for storms to develop late this afternoon.
Highest mixed layer capes were around 3500 j/kg over
eastern ND with LI's around -6. Precipitable water
was around an inch and a half. Mixed layer CIN was
falling below 50 over central and southeast ND.
Convective temps ranged from 90 to 95 degrees in the
western zones. Surface trough extended north-south
over eastern ND. Expect storms to develop over the
next couple hours.

Upper level low pressure system over the area will
produce showers over northern MN for Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 11 2017

In the wake of the system crossing the area, expect some lingering
showers, mainly over northwest MN. Northerly flow behind the system
will pull some cooler air out of Canada limiting high temperatures
to around the 70 degree mark. The upper ridge quickly rebounds by
Thursday, with high temperatures working their way back into the
80s, with near 90 degree temps by Friday.

For Saturday...Guidance indicates another wave crossing the area
bringing chances for another round of showers or storms, with a
slight cool down in its wake for Sunday.

Otherwise, the upper level pattern looks to remain progressive
through the end of the period, with a series of impulses crossing
the area. Expect more chances for precipitation as the impulses
propagate through the flow, and high temperatures are forecast to
remain generally in the mid to upper 80s, and lows in the upper 50s
to lower 60s. Look for a mix of sun and clouds through the rest of
the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1259 PM CDT Tue Jul 11 2017

VFR conditions were across the area except in northern Lake of the
Woods county where MVFR conditions were located. Expect VFR
conditions for this afternoon and early evening except obviously
in thunderstorms. MVFR conditions across southern MAN will shift
south into the forecast area later this evening and overnight.
Expect MVFR conditions across at least the northeast two thirds of
the area by 18z Wed.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JH
LONG TERM...Hopkins
AVIATION...JH
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1150 AM CDT Tue Jul 11 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1150 AM CDT Tue Jul 11 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are possible across
the region during the late afternoon and evening hours. This is a
slight delay in timing to the original thinking. The highest risk
will be across west central Minnesota where coverage will be
greater, although severe storms are possible everywhere. Hail to
over 2 inches in diameter, damaging wind gusts to around 75 mph,
tornadoes, and localized heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

In the hours before

Local storm report, Jul 11, 5:29 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FUNNEL CLOUD     2 E ROCKLAKE            48.79N 99.20W
07/11/2017                   TOWNER             ND   TRAINED SPOTTER

            POSSIBLE TORNADO VIEWED FROM NEAR CALVIN.

&&

GGUST
Local storm report, Jul 11, 5:40 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
540 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     1 NE ROCKLAKE           48.80N 99.23W
07/11/2017                   TOWNER             ND   LAW ENFORCEMENT

            FUNNEL CLOUD BEING MONITORED BY DEPUTY RELAYED VIA 911
            CALL CENTER THROUGH NAWAS

&&

BP
Local storm report, Jul 11, 6:01 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
601 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 S FOREST RIVER        48.20N 97.47W
07/11/2017  E1.00 INCH       WALSH              ND   TRAINED SPOTTER

            QUARTER SIZED HAIL VIA HAM RADIO

&&

BP
Local storm report, Jul 11, 6:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             LARIMORE                47.91N 97.63W
07/11/2017  E1.00 INCH       GRAND FORKS        ND   STORM CHASER

&&

GGUST
Local storm report, Jul 11, 6:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FUNNEL CLOUD     2 ENE FAIRDALE          48.50N 98.19W
07/11/2017                   WALSH              ND   TRAINED SPOTTER

            LARGE CONE SHAPED FUNNEL WAS REPORTED NEAR FAIRDALE.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:25 PM CDTTornado WarningFGFMarshall50 min
Jul 11, 5:45 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall60 min
Jul 11, 6:16 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk44 min
Jul 11, 6:21 PM CDTTornado WarningFGFMarshall, Polk39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.